Hail, York
- When
- July 19, 3:21 PM EST to 3:26 PM EST
- Where
- York County, 3.66 mi NW of North Berwick
- Measured
- 2.75 in hail
- Reported by
- River/Stream Gage
- Coordinates
- 43.330, -70.810
A severe thunderstorm produced 2.75 inch hail in North Berwick.
A cold front approaching from the west initiated afternoon convection across Eastern New York and Western New England on the afternoon of the 19th. High instability and increasing shear helped to develop more organized supercells and lines of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A cold front approaching from the west initiated afternoon convection across Eastern New York and Western New England on the afternoon of the 19th. High instability and increasing shear helped to develop more organized supercells and lines of thunderstorms. Large hail and damaging winds were prevalent with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 19, 2:37 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 337 PM EDT SUN JUL 19 2015 .SYNOPSIS... A COLD FRONT WILL PUSH OFFSHORE TONIGHT WITH SHOWERS AND THUNDERSTORMS AHEAD OF IT. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON MONDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE WEST MONDAY NIGHT AND WILL CROSS THE AREA ON TUESDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN FROM THE WEST TUESDAY NIGHT AND WEDNESDAY. ANOTHER COLD FRONT WILL DROP SOUTH FROM CANADA ON THURSDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST FRIDAY AND WILL SHIFT OFFSHORE ON SATURDAY. && .NEAR TERM /TONIGHT/... THUNDERSTORMS HAVE BEGUN TO FORM WITHIN THE WARM AND HUMID AIR MASS OVER THE SOUTHERN HALF OF NEW HAMPSHIRE AND FAR SOUTHWEST MAINE. GIVEN THE HIGH INSTABILITY AND INCREASING SHEAR... SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AS THE STORMS RIDE ALONG A WARM FRONTAL BOUNDARY THE LOW LEVEL TURNING OF THE WINDS WILL ADD A THREAT FOR AN ISOLATED TORNADO. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 11 PM FOR NEW HAMPSHIRE AND YORK COUNTY IN MAINE. EXPECT STORMS TO EVENTUALLY FORM INTO A LARGER COMPLEX OF STORMS AND MOVE ACROSS THE AREA OVERNIGHT. COULD SEE MUCH OF THE ACTIVITY MOVE EAST BY MIDNIGHT. TEMPERATURES WILL BE WARM OVERNIGHT AS LOW LEVEL HUMIDITY REMAINS HIGH. SOME LOCATIONS MAY NOT FALL BELOW 70 DEGREES. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... COLD FRONT WILL HAVE MOVED THROUGH THE AREA BEFORE DAYBREAK... BRINGING ANY LINGERING SHOWERS OR STORMS TO AN END. LOW LEVEL MOISTURE WILL BE A LITTLE SLOW IN ERODING OVER COASTAL MAINE BUT IT WILL BE GENERALLY A DRIER DAY WITH WARM TEMPERATURES ONCE AGAIN. WITH DRIER AIR IN PLACE EXPECT A COOLER NIGHT MONDAY NIGHT WITH TEMPERATURES FALLING INTO THE 50S AND 60S. && .LONG TERM /TUESDAY THROUGH SUNDAY/... FOR THE OUTLOOK PERIOD GENERALLY A MEAN LONG WAVE TROUGH POSITION REMAINS ACROSS THE NORTHEAST SO A LACK OF HEAT AND HUMIDITY SHOULD BE HIGHLIGHTED. A SHORT WAVE CLIPPER SYSTEM WITH AN ASSOCIATED SURFACE COLD FRONT WILL ROTATE AROUND THE BASE OF THE MEAN TROUGH IN THE EAST AND MOVE ACROSS THE AREA TUESDAY AND TUESDAY NIGHT. THIS WILL CAUSE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THEN FOR THE REST OF THE WEEK THE UPPER TROUGH OF LOW PRESSURE SETTLES OVER NEW ENGLAND WITH A CYCLONIC FLOW ALOFT AND DRY NORTHWEST FLOW IN THE LOWER LEVELS. THIS WILL MEAN COMFORTABLE TEMPERATURES AND LOW HUMIDITIES TO PERSIST WITH DRY CONDITIONS. DUE TO THE COOL AIR MASS ALOFT AN ISOLATED AFTERNOON DIURNAL SHOWER OR THUNDERSTORM CAN'T BE RULED OUT...ESPECIALLY IN THE MOUNTAINS. TEMPERATURES WILL BE PLEASANTLY COOL WITH DAYTIME HIGHS GENERALLY IN THE 70S TO AROUND 80 AND OVERNIGHT LOWS IN THE 50S TO LOWER 60S. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... SHORT TERM... VFR CONDITIONS EXPECTED TODAY BUT SCATTERED THUNDERSTORMS WILL BE DEVELOPING THIS EVENING. MUCH OF THE THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA BY MIDNIGHT. COULD SEE SOME FOG DEVELOPING OVERNIGHT ESPECIALLY IN AREAS WHICH GET A GOOD SOAKING DURING THE EVENING. LONG TERM...MVFR TO IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS ON TUESDAY INTO TUESDAY EVENING FOLLOWED BY MAINLY VFR CONDITIONS THE REST OF THE WEEK. && .MARINE... SHORT TERM... WEAK PRESSURE GRADIENT LEADS TO LIGHT WINDS AND FAIRLY CALM SEAS. LONG TERM...SUB-SCA CONDITIONS ARE CURRENTLY EXPECTED TUESDAY THROUGH THE REST OF THE WEEK. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM... KIMBLE SHORT TERM... KIMBLE LONG TERM... MARINE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 330 PM EDT SUN JUL 19 2015 MEZ018-023-NHZ001>015-201930- INTERIOR YORK-COASTAL YORK-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH- EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- WESTERN AND CENTRAL HILLSBOROUGH NH- 330 PM EDT SUN JUL 19 2015 ...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ153-MEZ007>009-012>014-019>022-024>028-201930- CASCO BAY-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- 330 PM EDT SUN JUL 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>152-154-201930- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 330 PM EDT SUN JUL 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS COULD BE STRONG AND THERE IS AN OUTSIDE CHANCE OF A SEVERE THUNDERSTORM. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
349 PM EDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 3 SE THE BROAD 43.57N 71.29W
07/19/2015 E0.70 INCH BELKNAP NH BROADCAST MEDIA
RATTLESNAKE ISLAND
&&
EVENT NUMBER GYX1500088
MCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 356 PM EDT SUN JUL 19 2015 NHZ008-009-192045- MERRIMACK NH-BELKNAP NH- 356 PM EDT SUN JUL 19 2015 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... MERRIMACK COUNTY IN NEW HAMPSHIRE BELKNAP COUNTY IN NEW HAMPSHIRE * UNTIL 445 PM EDT * AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TILTON-NORTHFIELD...MOVING TO THE SOUTHEAST AT 20 MPH. * NICKEL SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LACONIA... FRANKLIN... TILTON-NORTHFIELD... GILMANTON... AND GILFORD. LAT...LON 4344 7172 4360 7162 4353 7127 4330 7139 TIME...MOT...LOC 1955Z 293DEG 19KT 4349 7158 MBC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
400 PM EDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 N ALTON 43.52N 71.22W
07/19/2015 E0.88 INCH BELKNAP NH PUBLIC
CAMP DEER RUN
&&
EVENT NUMBER GYX1500089
KIMBLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
405 PM EDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 3 N ALTON 43.50N 71.22W
07/19/2015 E0.70 INCH BELKNAP NH PUBLIC
EAST ALTON GENERAL STORE
&&
EVENT NUMBER GYX1500090
KIMBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
406 PM EDT SUN JUL 19 2015
NHZ006-010-192030-
SOUTHERN CARROLL NH-STRAFFORD NH-
406 PM EDT SUN JUL 19 2015
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
STRAFFORD COUNTY IN NEW HAMPSHIRE
* UNTIL 430 PM EDT
* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR OSSIPEE...MOVING TO THE SOUTHEAST AT 20
MPH.
* NICKEL SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
OSSIPEE...
WOLFEBORO...
WAKEFIELD...
BROOKFIELD...
AND TUFTONBORO.
LAT...LON 4347 7101 4353 7117 4354 7116 4356 7120
4355 7121 4356 7123 4357 7126 4362 7132
4376 7124 4369 7098 4357 7097 4354 7095
4354 7096
TIME...MOT...LOC 2005Z 293DEG 19KT 4365 7120
MBCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
420 PM EDT SUN JUL 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 1 SSE ROCHESTER 43.29N 70.97W
07/19/2015 E2.50 INCH STRAFFORD NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1500091
CEMPAThe Portland,ME radar (KGYX), 77 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
A severe thunderstorm produced 2.75 inch hail in North Berwick.
A severe thunderstorm produced 1 inch hail in South Berwick.
A severe thunderstorm produced 1.5 inch hail in Naples.
A severe thunderstorm downed trees and wires in East Hiram.
A severe thunderstorm downed large branches and wires in East Lebanon.
A severe thunderstorm downed trees at Douglas and Hathaway Roads in Brownfield.
A severe thunderstorm downed large branches and wires in South Berwick.
A severe thunderstorm downed and uprooted trees at a residence on Indian Village Road in Shapleigh. This storm also stripped siding from the house at the same location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594285, 594286, 594288, 594290, 594292, 594294, 594296, 594297.